Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 22, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 3, 2003, 9:32 PM MDT for Garden County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2003, 9:32 PM MDT (03:32 UTC)
- Expired
- May 3, 2003, 10:15 PM MDT
- In force
- 43 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Garden County, NE
The radar
The North Platte radar (KLNX), 159 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
667 WUUS53 KLBF 040332 SVRLBF NEC069-040415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 932 PM MDT SAT MAY 3 2003 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA * UNTIL 1015 PM MDT * AT 928 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM OVER OSHKOSH... MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEWELLEN AROUND 955 PM MDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4165 10262 4123 10257 4124 10208 4166 10201 $$ KAR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 1:55 PM MDT, 7 hours 37 minutes earlier.
Area forecast discussion, May 3, 1:55 PM MDT, 7 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 255 PM CDT SAT MAY 3 2003 FCST CHALLENGE WILL BE PCPN CHANCES SUNDAY/MONDAY ON BACKSIDE OF UPPER LEVEL LOW... A VERY ACTIVE WEATHER PATTERN THE NEXT 24 TO 48 HOURS ACROSS THE CENTRAL U.S. WATER VAPOR IMAGERY CLEARLY SHOWS H25 JET MAX ACROSS SRN CA INTO WRN CO. SOME CONVECTION FIRING FROM ERN ID INTO WRN WYOMING IN AREA OF UPPER DIVERGENCE. THE ETA MODEL IS VERY CONSISTENT WITH PREVIOUS RUN AT 12Z SUNDAY. HEAVY PRECIP CONSISTENT AND EAST OF A VTN TO BBW LINE. SEVERE POTENTIAL CERTAINLY A CONCERN TONIGHT. INITIATION WILL BE MOST FAVORABLE IN PNHDLE NEAR DRYLINE AS H5 DISTURBANCE RIDES SWRLY FLOW OUT OF CO-SE WY. STRONG VEERING OF WINDS WITH HEIGHT WITH FAVORABLE 40-50KT 0-6KM SHEAR AS CONVECTION DEVELOPS INTO AN MCS BY LATE EVENING FUELED BY 40-50KTS 850 LLVL JET. ON SUNDAY H7 LOW CLOSES OFF AND MOVES SLOWLY FROM NERN CWFA AT 15Z TO NWRN IA BY 00Z MON. MAIN SFC LOW TO MOVE FROM JUST EAST OF MCK AT 12Z INTO NWRN IA BY 00Z. OCCASIONAL SHOWERS ACROSS NERN CWFA WITH CHC POPS BACK TO THE WEST. H85 TEMPS SUPPORT UPPER 70S SOUTHWEST BUT STEEP H7 TO H5 LAPSE RATES WILL KEEP SKIES MOSTLY CLOUDY WITH A FEW SHOWERS AROUND. WILL FAVOR THE COOLER MAV GUIDANCE. SUNDAY NIGHT/MONDAY...H7 LOW MOVES SLOWLY NORTHEAST INTO SWRN MN. WILL PLACE 30 POPS EVENING IN THE SW AND OVERNIGHT NORTHEAST. ON MONDAY H7 TO H5 LAPSE RATES ARE ONLY 5-6 C/KM. MOIST SOUNDINGS IN NORTHEAST WITH ANY WEAK WAVES ROTATING AROUND THE LOW WILL STILL SUPPORT ISOLATED SHOWERS NORTHEAST. WILL KEEP SOUTHWEST CWFA DRY. WILL AGAIN FAVOR THE COOLER MAV GUIDANCE FOR HIGHS. MONDAY NIGHT/TUESDAY...SURFACE HIGH PRESSURE BUILDS IN AS UPPER LOW MOVES INTO UPPER GREAT LAKES. THIS WILL ALLOW FOR SKIES TO CLEAR AND FOR LOWS TO FALL TO AROUND 40 (UPPER 30S IN THE VALLEYS). DESPITE ZONAL FLOW ALOFT...TEMPS TUESDAY WILL BE 5-10 DEGREES BELOW NORMAL AS H85 TEMPS WARM TO ONLY ABOUT 8C IN AFTN. 60-65 DEGREES SHOULD COVER TUESDAY HIGHS. GFS INDICATES A DISTURBANCE TO MOVE FROM ERN CO INTO WRN KS TUESDAY NIGHT BUT WILL LEAVE DRY ATTM. EXTENDED...DISTURBANCE TIMED TO MOVE THROUGH WED NIGHT. H85 JET MAY AGAIN BE STRONG WITH SFC LOW LIKELY INTO NERN CO. CHC CONTINUES THUR AND INTO ERN CWFA THU NIGHT. DRY AGAIN TIL FRIDAY NIGHT/SATURDAY WHEN ANOTHER SYSTEM ARRIVES. LATEST GFS RUN CAME IN WITH A CLOSED H5 LOW. H85 LOW IN NEBR PNHDL AT 12Z SAT. .LBF...NONE. KAR
Hazardous weather outlook, May 3, 12:06 PM MDT, 9 hours 26 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-032045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 106 PM CDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND TONIGHT OVER ALL OF THE OUTLOOK AREA. A LOW PRESSURE SYSTEM OVER THE EASTERN PLAINS OF WYOMING WILL BECOME MORE ORGANIZED THIS AFTERNOON AND MOVE OUT INTO WESTERN PORTIONS OF SOUTH DAKOTA AND NEBRASKA THIS AFTERNOON AND SPREAD EAST TONIGHT. ABUNDANT MOISTURE OVER THE AREA AND AN UNSTABLE ATMOSPHERE WILL COMBINE FOR THUNDERSTORM DEVELOPMENT. THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE WEST OF A VALENTINE TO NORTH PLATTE LINE THROUGH MIDNIGHT CDT AND THEN SHIFT EAST OF A VALENTINE TO NORTH PLATTE LINE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON SUNDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT GENERALLY EAST OF A LINE FROM VALENTINE TO BROKEN BOW AS THE LOW PRESSURE SYSTEM DEEPENS AND MOVES INTO EASTERN NEBRASKA THROUGH THE DAY. NO HAZARDOUS WEATHER EXPECTED MONDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY IN PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON...INTO SUNDAY. POWER
In the hours before
Local storm report, May 3, 7:55 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0855 PM CDT SAT MAY 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0852 PM 3 W HYANNIS NE 1.75 IN HAIL
05/03/03 GRANT
MBLocal storm report, May 3, 8:30 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0930 PM CDT SAT MAY 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0852 PM 2 S HYANNIS NE 1.00 IN HAIL
05/03/03 GRANT
0925 PM 2 S WHITMAN NE FUNNEL CLOUD
05/03/03 GRANT
0925 PM 9 NNE HYANNIS NE 1.00 IN HAIL
05/03/03 CHERRY
MBLocal storm report, May 3, 8:45 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0945 PM CDT SAT MAY 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 PM 16 SSE LAKESIDE NE 1.00 IN HAIL
05/03/03 GARDEN
MBLocal storm report, May 3, 8:53 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0953 PM CDT SAT MAY 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 PM 17 S BINGHAM NE 0.75 IN HAIL
05/03/03 GRANT
MBSpecial weather statement, May 3, 9:03 PM MDT, 29 minutes before
NEZ069>071-040320- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1003 PM CDT SAT MAY 3 2003 ...TORNADO WATCH NUMBER 224 HAS EXPIRED... THE TORNADO WATCH WHICH HAD BEEN IN EFFECT FOR THE EASTERN NEBRASKA PANHANDLE INTO WESTERN CENTRAL AND SOUTHWEST NEBRASKA HAS BEEN ALLOWED TO EXPIRE...AS THE THREAT OF TORNADOES HAS DECREASED. HOWEVER...A NEW SEVERE THUNDERSTORM WATCH WILL BE ISSUED FOR ALL OF WESTERN AND NORTH CENTRAL NEBRASKA...EXCLUDING THE EASTERN NEBRASKA PANHANDLE UNTIL 400 AM CDT (300 AM MDT). A LINE OF THUNDERSTORMS EXTENDING FROM WESTERN CHERRY COUNTY INTO SOUTHERN GARDEN COUNTY... WILL CONTINUE TO INCREASE IN COVERAGE AS THEY MOVE EAST OVERNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH THESE STORMS. DP
Local storm report, May 3, 9:27 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1027 PM CDT SAT MAY 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 PM 12 NW ARTHUR NE 0.75 IN HAIL
05/03/03 ARTHUR
MBThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 6:32 PM MDT | Tornado Warning | LBF | Garden, Grant, Sheridan | 58 min |
| May 3, 7:29 PM MDT | Tornado Warning | LBF | Grant | 46 min |
| May 3, 7:35 PM MDT | Severe Thunderstorm Warning | LBF | Garden, Sheridan | 55 min |
| May 3, 8:10 PM MDT | Tornado Warning | LBF | Grant | 50 min |
| May 3, 8:31 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 59 min |
| May 3, 8:46 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker | 59 min |
| May 3, 9:11 PM MDT | Severe Thunderstorm Warning | LBF | Arthur | 64 min |
| May 3, 9:58 PM MDT | Severe Thunderstorm Warning | LBF | McPherson | 62 min |
| May 3, 10:13 PM MDT | Severe Thunderstorm Warning | LBF | Arthur | 32 min |
| May 3, 10:18 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln | 57 min |
| May 4, 2:01 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 59 min |
| May 4, 3:59 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 46 min |
| May 4, 4:41 PM MDT | Tornado Warning | LBF | Cherry | 34 min |
| May 4, 5:19 PM MDT | Severe Thunderstorm Warning | LBF | Brown | 56 min |
| May 4, 5:21 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 24 min |
| May 4, 5:34 PM MDT | Severe Thunderstorm Warning | LBF | Thomas | 41 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.